Hail, Cloud
- When
- September 23, 4:10 PM CST
- Where
- Cloud County, 4 mi SSW of Concordia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.517, -97.699
Reported penny sized hail.
Thunderstorms developed across north central Kansas the afternoon of the 23rd ahead of a cold front and shortwave moving across the plains states. Shear was relatively weak across Kansas, which somewhat limited more robust severe weather development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed across north central Kansas the afternoon of the 23rd ahead of a cold front and shortwave moving across the plains states. Shear was relatively weak across Kansas, which somewhat limited more robust severe weather development. Tunderstorms that passed through Cloud and Washington Counties maintained enough strength to drop penny to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 23, 2:00 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT TUE SEP 23 2008 .DISCUSSION... LARGE SCALE UPPER WAVE MOVING EAST INTO THE NORTHERN PLAINS THIS AFTERNOON...WITH RESPECTABLE SHORTER WAVELENGTH FEATURE MOVING INTO KANSAS. FAIRLY RESPECTABLE LOW LEVEL MOISTURE HAS TAKEN RESIDENCE IN CENTRAL AND EASTERN KANSAS...WITH MID 60S DEWPOINTS COMMONPLACE. RECENT OBJECTIVE ANALYSIS INDICATES NEARLY 2000 J/KG CAPE..THOUGH NEARLY UNIDIRECTIONAL AND MODERATE WINDS WERE LIMITING SHEAR. APPEARS SURFACE COLD FRONT WILL STRUGGLE TO MAKE IT INTO THE CWA. INSTABILITY WILL TAPER OFF THIS EVENING...AND VERY WEAK LOW LEVEL WINDS SHOULD LIMIT PERSISTENT AND WIDESPREAD PRECIPITATION COVERAGE. MAY SEE SOME LOCALIZED HEAVIER AMOUNTS INTO THE EVENING AS STORM MOTIONS VEER. SOME DECENT MOISTURE CONVERGENCE IN THE 700-850 LAYER WILL PERSIST THROUGH THE NIGHT AND INTO WEDNESDAY...SO SOME THREAT OF CONVECTION WILL CONTINUE. INSTABILITY WILL AGAIN BECOME WEAK TO MODERATE IF DECENT INSOLATION CAN DEVELOP. THE ONLY SIGNIFICANT CHANGES TO THE FORECAST WERE TO INCREASE PRECIPITATION CHANCES THIS EVENING AND ADD SOME TO THE WESTERN AREAS WEDNESDAY WHERE CONVERGENCE IS STILL RESPECTABLE. 65 CONTINUED WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR NORTH CENTRAL KANSAS WEDNESDAY EVENING AS MODELS CONTINUE TO SHOW CONVECTION DEVELOPING ON THE BACK SIDE OF THE SFC RIDGE. THE GFS LOOKS LIKE IT DEVELOPS SOME FEEDBACK ISSUES...BUT FOR THE MOST PART THINK MOST IF NOT ALL OF THE CONVECTION WILL REMAIN NORTH OF THE STATE LINE. BOTH THE GFS AND NAM INDICATE THE BETTER THETA-E ADVECTION AND ISENTROPIC LIFT ACROSS SOUTHERN NEB...WITH THE SFC RIDGE AND DOWN GLIDE OVER MUCH OF THE FORECAST AREA. THURSDAY AND FRIDAY CONTINUE TO LOOK DRY WITH RIDGING AND DRY AIR IN PLACE. OTHER THAN SOME MINOR TWEAKS...FORECAST IS PRETTY SIMILAR TO PREVIOUS VERSION WITH HIGHS IN THE MID 80S AND LOWS IN THE LOWER 60S. MEDIUM RANGE MODELS HAVE TRENDED TOWARDS DEVELOPING A LONGWAVE TROUGH OVER THE UPPER MIDWEST AND NORTHEAST. IN RESPONSE TO THIS...WEAK COLD FRONTS ARE PROGGED TO MOVE INTO THE AREA SATURDAY AND AGAIN MONDAY. THIS FIRST FRONT APPEARS TO HAVE LIMITED MOISTURE AHEAD OF IT SO THE FORECAST REMAINS DRY FOR SATURDAY. MAIN EFFECT SHOULD BE TO TREND TEMPS DOWN. IF THERE IS A LITTLE MORE CLOUD COVER AND SUSTAINED NORTHERLY WINDS...CURRENT HIGHS COULD BE SLIGHTLY TO WARM. FOR THE SECOND FRONTAL BOUNDARY...THE ECMWF AND GFS BRING A CLIPPER SHORTWAVE ACROSS THE NORTHERN PLAINS AND UPPER MS RIVER VALLEY WHICH COULD PROVIDE BETTER DYNAMICS WITH THE FRONT. HOWEVER THERE DOES NOT APPEAR TO BE A STRONG INFLUX OF MOISTURE AHEAD OF THIS FRONT. BECAUSE OF THIS HAVE INTRODUCED SLIGHT CHANCE POPS FOR SUNDAY NIGHT THROUGH MONDAY NIGHT. FORECAST SOUNDINGS SHOW INSTABILITY TO BE LIMITED AT THIS TIME...SO HAVE NOT INCLUDED THUNDER IN THE GRIDS. A COOLING TREND SEEMS LIKELY WITH TEMPS CLOSER TO SEASONAL NORMS FOR TUESDAY AS MODIFIED CANADIAN AIR FILTERS SOUTH. WOLTERS && .AVIATION... VFR CONDITIONS EXPECTED FOR THE MOST PART THROUGH THE PERIOD. BREEZY SOUTHERLY WINDS THIS AFTERNOON AHEAD OF A WEAK COLD FRONT AND LINE OF TSRA THAT WILL SLOWLY PUSH EASTWARD THIS AFTERNOON AND THROUGH THE NIGHT. FORCING ALOFT IS RELATIVELY WEAK...AND LOW LEVEL JET DISPLACED MAINLY WEST...SO AM NOT TOTALLY CONFIDENT IN THE EXTENT OF PRECIP...OR WITH TIMING AS TO WHEN IT MAY BEGIN TO AFFECT LOCAL TERMINALS LATER TODAY. MAINTAINED CB GROUP FOR MAINLY THE LATER EVENING HOURS. MODEST INSTABILITY WILL KEEP THE CHANCE FOR THUNDER ALIVE DURING THIS TIME FRAME...AND ADDED VCTS AT MHK FOR A FEW HRS AFTER 01Z. MAY SEE A BRIEF MVFR CIG/VIS WITH ANY PRECIP AREAS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 230 PM CDT TUE SEP 23 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-241930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 230 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS THIS AFTERNOON...GENERALLY NORTHWEST OF ALINE FROM COUNCIL GROVE TO VALLEY FALLS. A FEW OF THESE STORMS MAY BE SEVERE...WITH HAIL AROUND THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH BEING THE PRIMARY HAZARDS. THUNDERSTORM CHANCES WILL SPREAD ACROSS THE REMAINDER OF THE AREA AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MAINLY NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY...AND IN PORTIONS OF NORTH CENTRAL KANSAS WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT TUE SEP 23 2008 KSZ020-034-232015- CLOUD-OTTAWA- 236 PM CDT TUE SEP 23 2008 THROUGH 315 PM CDT...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 29 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ADA...GLASCO AND DELPHOS. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT TUE SEP 23 2008 KSZ020-232045- CLOUD- 316 PM CDT TUE SEP 23 2008 THROUGH 345 PM CDT...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 23 MPH ACROSS PORTIONS OF CLOUD COUNTY IN NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CONCORDIA...AURORA...MILTONVALE...AND CLYDE. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. LUNDE
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 416 PM CDT TUE SEP 23 2008 KSZ021-232145- CLAY- 416 PM CDT TUE SEP 23 2008 THROUGH 445 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 31 MPH ACROSS PORTIONS OF CLAY COUNTY IN NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA...CLAY CENTER...AND GREEN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 500 PM CDT TUE SEP 23 2008 KSZ022-023-232230- POTTAWATOMIE-RILEY- 500 PM CDT TUE SEP 23 2008 THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTHERN RILEY INTO NORTHWEST POTTAWATOMIE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH AND NORTHERN PORTIONS OF TUTTLE CREEK LAKE.
The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
2 hail. Local standard time, as filed.
Reported penny sized hail.
Trained spotters reported mostly penny to nickle size hail, with a couple stones as large as quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136069, 136066.